• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of, and finding treatments for, complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia, long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Harder to get klonopin - alternatives? (Gabapentin, lamictal)

Messages
35
Hi guys,

In addition to recurring ME/CFS (which at the moment is mostly in remission thankfully), I also have generalized anxiety. I've been on and off klonopin for many years, and the last 5 years or so, I've been taking it nightly. It was 1 mg/night but I was able to ween down to 0.5 mg/night (not easily - tapering very slowly).

Anyone else notice how hard it is to get klonopin these days? I don't like being dependent on a drug that's getting increasingly harder to get and I often have pill anxiety if I travel or as I start to run out of pills cuz if I don't take it, my anxiety will be way worse (whether that's withdrawal or original masked symptoms, hard to know! Maybe some of both). I have to meet with my doctor at least once a year, and usually he tries to get me to consider alternatives. (Plus my gastro and ENT docs have both suggested I should get off this). However, I've tried many anti-depressant and anti-anxiety drugs, and either they don't work for me or they give me bad side effects (sexual side effects from all SSRI's, trazodone and remeron turned me into a zombie, etc). Klonopin just calms me down very effectively.

Anyway, I'm seeing my GP soon and anticipate he'll again offer alternatives. In the past he's offered lamictal and Gabapentin. I haven't tried either. Anyone have luck with either of those, or other alternatives, to control anxiety or ME/CFS symptoms? I know everyone is different, but would be interested in your experience.

Thanks,

~PW
 

Judee

Psalm 46:1-3
Messages
4,544
Location
Great Lakes
So I showed this to someone else a while back. http://orthomolecular.org/library/jom/2004/pdf/2004-v19n02-p104.pdf but since then I have been trying the thiamine protocol in this thread: https://forums.phoenixrising.me/thr...eficiency-as-a-main-contributor-to-cfs.89406/

I mention them together because they both use orthomolecular concepts for solving health issues and it's so much easier to get supplements than rx sometimes not to mention better for our fragile ME/CFS bodies.

Anyway I tried niacinamide (not as high a dose as that man though) before and I did notice something. However, since I've been trying the thiamine protocol in that thread, the niacinamide (plus a little D-ribose which I mention in post #93 there) has just been so much more potent at calming me. It's like the niacinamide needed the thiamine and other things in my system first in order to really work. I have never been on the medication you talk about but for me this combination really helps. I hope it might be of benefit for you too.

Edit: I just remembered in that first paper, it did say the man, "...decided to take the following nutrients daily: 6-12 g of vitamin C; 800 IU of vitamin E; 50 mg of zinc; a B-complex containing 100 mg of each of the B vitamins; 1000 mg of calcium; and 400 mg of magnesium." and that was also before he added the niacinamide in high doses so in a way, he was already doing some of that thiamine protocol.

Anyway, hope this post which I kept editing isn't an rambling mess. I have to go get some rest now. Hope you can find something that works for you. :)
 
Last edited:

sunshine44

Que sera sera
Messages
1,189
I agree with Wayne and have noticed similar results getting my thiamine and other B vitamins increased in body. For years, i thought because i was ingesting daily recommended value that that meant i was good...turns out not so, ha.

I was on xanax ER, klonopin, ativan and one other i'm not recalling for two long term areas of my life for panic disorder. I understand your concern. There are a few things i have done to help myself post life benzos (they were causing significant further health issues in me). One of them, i will share is, Bach Rescue Remedy. They have it available in drops, lozenges and softgels.

Ps. I was on lamictal for 2 years at the onset of this illness in 2007. My aunt was a pharmacist and when i told her my meds, she pleaded with me to not take lamictal. That it was a very concerning drug to her on what was happening to people. I was blind at the time and felt my psychiatrist knew best...and took it. I deeply regret taking that drug in particular. Best of wishes as you find your way through all of this.
 

lenora

Senior Member
Messages
4,992
This is a tough decision and only people with anxiety/panic disorder can understand what it means.

If the vitamin route works, great, but no one has answered my questions as to whether we should stop say, klonopin, or continue using it while trying the vitamins/supplements.

I'm 76, and your age would help. I've had problems with anxiety for most of my life. I can live with anxiety...but definitely not the pain disorder. I've had periods of great stress (as we do when getting older), and we just aren't as capable of having our bodies go along with our wishes. Yes, I'd rather take vitamins, also.

A psychiatrist and my neurologist both decided that I had to be on something to control the anxiety. Later on I determined and understood that panic disorder is a whole other ballgame. It's truly awful and I managed to get myself out of it twice, but the third time (brought on by 3 rounds of shingles) was too much. As a result, I'm now on Xanax, which was also hard to come by at one point. These periods do end and is usually a manufacturing problem, or the pharmacy having access to the the right brand.

Have you ever tried Buspar? It's non-addictive (so they say, but I believe that even vitamins are addictive...it's a psychological thing). It's milder and can be taken as needed. It worked for me for many, many years...at least until the shingles episode. I ended up in a mental ward b/c I tried suicide. No, it wasn't the worst thing that ever happened to me, but was extremely uncomfortable to have something like shingles and no comforting clothing (b/c people commit suicide).

Have you told your psychiatrist and doctor your reasons for wanting to stay on klonopin? Most people want to stay with something they're comfortable with and they know will work.

Yes, there are side-effects, but not everyone suffers from them....that's usually forgotten. Know this is a possibility when you use them, but if they work then something does. Ask the pharmacist why there is a shortage (the pharmacist only) and he/she will tell you. I've found these things often pass and all is settled again. Good luck. Yours, Lenora
 
Messages
35
I agree with Wayne and have noticed similar results getting my thiamine and other B vitamins increased in body. For years, i thought because i was ingesting daily recommended value that that meant i was good...turns out not so, ha.

I was on xanax ER, klonopin, ativan and one other i'm not recalling for two long term areas of my life for panic disorder. I understand your concern. There are a few things i have done to help myself post life benzos (they were causing significant further health issues in me). One of them, i will share is, Bach Rescue Remedy. They have it available in drops, lozenges and softgels.

Ps. I was on lamictal for 2 years at the onset of this illness in 2007. My aunt was a pharmacist and when i told her my meds, she pleaded with me to not take lamictal. That it was a very concerning drug to her on what was happening to people. I was blind at the time and felt my psychiatrist knew best...and took it. I deeply regret taking that drug in particular. Best of wishes as you find your way through all of this.

thank you. if I may ask why did you regret the lamictal ?
 

Judee

Psalm 46:1-3
Messages
4,544
Location
Great Lakes
This is more under the topic of depression but a lot of the reviewers mention anxiety as well. I just found this last night or I would have included it in my first post.
https://www.drugs.com/comments/niacin/for-depression.html

Also it sounds like even though it's a supplement, you still wouldn't want to stop it cold turkey. https://www.drugs.com/answers/is-there-any-withdrawal-symptons-when-you-stop-187496.html

Of course, check with your doctor and/or pharmacist first before trying anything suggested. Also a couple of the reviews mentioned that it can raise blood sugar levels so something to be aware of.
 
Last edited:
Back